Arizona, 2012

Damaging Wind in Arizona, July 23, 2012

July 23, 2012 · NWS TWC · 1 event in 1 county or zone

Southwest air flow in the lower levels resulted in some drying at the surface while mid level moisture remained. Thunderstorm activity was scattered across southeast Arizona anywhere north and east of Sells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Southwest air flow in the lower levels resulted in some drying at the surface while mid level moisture remained. Thunderstorm activity was scattered across southeast Arizona anywhere north and east of Sells. The drying at the low levels increased the potential for damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON JUL 23 2012

.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. LESS ACTIVITY IN WESTERN AREAS WEDNESDAY
THEN JUST A FEW STORMS AROUND THURSDAY AS WE SEE SOME TEMPORARY
DRYING...BEFORE DEEP MOISTURE BUILDS BACK IN BY THIS WEEKEND.

&&

.DISCUSSION...ANOTHER DAY WITH PLENTY OF MOISTURE AS WE SEE
PRECIPITABLE WATER VALUES STILL AROUND 1.6 TO 1.7 INCHES...DEWPTS
HANGING AROUND 60. 12Z KTWC SOUNDING SHOWS A WEAKER FLOW WITH
LESS SHEAR...STORMS WILL TEND TO LINGER IN PLACE WITH MUCH OF THE
APPARENT MOVEMENT GUIDED BY PROPAGATION ALONG OUTFLOW. HEAVY RAIN A
CONCERN. STORMS HAVE BEEN GREATLY FAVORING MOUNTAIN LOCATIONS SO FAR
TODAY WITH EARLY DEVELOPMENT TENDING TO GET TOO CONGESTED WITH THE
WEAK FLOW.

AS THE SECONDARY RIDGE BUILDS TO OUR WEST AND NORTHWEST...THE FLOW
WILL BECOME LESS FAVORABLE TO CONTINUE IMPORTING THE DEEP MOISTURE.
CONVECTION IS EXPECTED TO SLOW OVER THE NEXT FEW DAYS (ALTHOUGH
WEDNESDAY WE WILL HAVE EXCELLENT FLOW FOR PROPAGATION OFF THE RIM
WITH THE NORTHEASTERLY FLOW AND STILL SUFFICIENT MOISTURE IN PLACE).

AS LARGER SCALE HIGH FEATURES CONSOLIDATE BRIEFLY OVERHEAD
THURSDAY...EXPECT A MARKED DOWNTURN IN ACTIVITY. REINFORCED RIDGE
AXIS THEN SHIFTS JUST EAST OF THE AREA FRIDAY AND SATURDAY...AGAIN
OPENING SOUTHEAST ARIZONA UP TO THE COMBINATION OF DEEP MOISTURE AND
EASTERLY WAVE ACTIVITY.

&&

.AVIATION...SCT-NMRS TSRA/SHRA THIS AFTERNOON AND CONTINUING INTO
THIS EVENING. ISOLD -TSRA/-SHRA 06Z-12Z TUESDAY WITH STORMS
REDEVELOPING TUESDAY AFTERNOON. WIND GUSTS APPROACHING 45 KTS WITH
THE STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU TUESDAY AFTERNOON 24/21Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 8:14 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
814 AM MST MON JUL 23 2012

AZZ501>515-241515-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
814 AM MST MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS TODAY WITH MANY
SPREADING INTO VALLEY AND LOWER ELEVATION LOCATIONS. SLOW MOVING
STORMS WITH LOCALLY HEAVY RAIN A CONCERN. SOME STORMS WILL
GENERATE RAINFALL AMOUNTS IN EXCESS OF 1 INCH WITH STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WE WILL KEEP ENOUGH MOISTURE AROUND FOR A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 23, 12:28 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1228 PM MST MON JUL 23 2012

AZZ507>509-511-232015-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER
GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER
SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1228 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHWESTERN COCHISE COUNTIES UNTIL 115 PM MST...

AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES NORTHWEST OF WILLCOX NEAR THE GALIURO
MOUNTAINS...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT COULD CAUSE HEAVY FLOW IN CREEKS AND WASHES IN THE
AREA INCLUDING ASH CREEK AND REDFIELD CANYON.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
SOUTHWEST GRAHAM AND NORTHWEST COCHISE COUNTIES.

LAT...LON 3261 11041 3260 11005 3227 10996 3227 11030
TIME...MOT...LOC 1925Z 192DEG 10KT 3244 11014

MEYER
Special weather statement, Jul 23, 2:49 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST MON JUL 23 2012

AZZ506-232230-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
249 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 330 PM
MST...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF MAMMOTH NEAR
DUDLEYVILLE...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

OTHER AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
EASTERN PINAL COUNTY.

LAT...LON 3286 11092 3301 11071 3283 11062 3282 11084
TIME...MOT...LOC 2148Z 178DEG 5KT 3292 11073

MEYER
Special weather statement, Jul 23, 3:18 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
318 PM MST MON JUL 23 2012

AZZ504-507-514-232300-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
318 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 400 PM
MST...

AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHEAST OF TUCSON JUST NORTH OF
INTERSTATE 10...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PIMA COUNTY NEAR THE SOUTHERN RINCON FOOTHILLS.

LAT...LON 3214 11067 3223 11047 3195 11048 3197 11065
TIME...MOT...LOC 2216Z 184DEG 5KT 3206 11053

MEYER
Special weather statement, Jul 23, 3:37 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON JUL 23 2012

AZZ505-506-232300-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
337 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 400 PM
MST...

AT 331 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OUTFLOW WIND 9 MILES SOUTH OF KEARNY...MOVING
TOWARD THE NORTHWEST. WIND GUSTS UP TO 40 MPH ARE EXPECTED. THESE
WINDS MAY RESULT IN AREAS OF BLOWING DUST...REDUCING VISIBILITIES TO
BELOW A MILE IN SOME LOCATIONS.

LAT...LON 3325 11095 3296 11077 3283 11109 3304 11124
TIME...MOT...LOC 2235Z 120DEG 12KT 3293 11097
Special weather statement, Jul 23, 5:20 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
520 PM MST MON JUL 23 2012

AZZ504-240100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
520 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
600 PM MST...

AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MARANA...MOVING NORTH AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MARANA.

IN ADDITION TO THE POTENTIAL FOR HAIL AND STRONG WIND GUSTS EXPECT
HEAVY RAIN TO ACCOMPANY THIS STORM.

LAT...LON 3247 11128 3244 11099 3224 11101 3222 11119
TIME...MOT...LOC 0019Z 166DEG 6KT 3232 11112

The radar

The Tucson radar (KEMX), 66 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 23, 5:30 PM MST to 5:40 PM MST
Where
Pima County, 0.28 mi NNE of Cortaro to 1.71 mi NNE of Cortaro
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.354, -111.079

A microburst caused extensive damage to a mobile home park east of Interstate 10 and south of Cortaro Farms Road. An awning was blown over one home, causing part of the roof to peel off, which fell on a vehicle. Other homes suffered skirting, awning and minor roof damage and one tree were uprooted. Another tree was uprooted farther north near Bald Eagle Road and Condor Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404865.